Hail, Mercer
- When
- March 10, 4:51 PM CST
- Where
- Mercer County, Seaton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.100, -90.800
75) in diameter. 00 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Numerous severe thunderstorms developed during the afternoon on Tuesday producing hail that ranged in size from quarter (1.00) to baseball (2.75) in diameter. There was a total of 10 reports with hail over 2.00 inches in diameter. During the early evening hours, a storm near Kewanee Illinois in Henry County produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 10, 12:54 PM CST, 3 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 154 PM CDT Tue Mar 10 2026 .KEY MESSAGES... - A heightened risk (levels 3/4 of 5) for severe storms from mid-afternoon through mid-evening, especially east and southeast of the Quad Cities. Large hail greater than golf ball size is the hazard that is most probable, and tornadoes will materialize with any sustained supercells near the front. Stay weather aware and plan ahead. - A transition to a localized damaging wind and flash flood risk with any repeated rounds of storms should happen later this evening into early overnight, mainly on the IL side. - Turning colder and more seasonable by late week and into the weekend, with additional precipitation chances, some of which could be snow. && .UPDATE... Issued at 1225 PM CDT Tue Mar 10 2026 Observational trends and honing of the forecast in space, time, and magnitude will be the rule this afternoon into evening. The warm front, which will be the focus for potential sustained, surface-based supercells, is pronounced and stretches from just south of the Quad Cities eastward almost exactly along I-80. This has a 15 to 20° gradient along it. This front is basically stationary in Illinois on satellite imagery. The gustier south winds, which are often something we look for right up to a front for good tornado potential, are still a little ways south (approaching Peoria and and Macomb). Also in northern Missouri and in spots in central Illinois are billow patchwork clouds, indicative of high values of helicity in the lowest part of the atmosphere (i.e. spin potential). These observational trends are concerning for tornadoes later today with sustained supercells that can ingest that moist, unstable air south of the front. In terms of significant tornadoes, this threat could be quite localized, and will depend on if supercell storms can stay latched on the front, or if the rain-cooled air each produces (RFD) is quite cold and shimmies the front a little south and individual updrafts cannot ingest that moist and unstable air for a long enough duration. That can happen if those gusty south winds are not right up to the front. Nonetheless, rotating storms are almost a given later today in/near this Moderate Risk, with large hail a noteworthy threat and a tornado threat with any supercells along the warm front or in that northern portion of the warm sector. Stay weather aware! && .SHORT TERM /THROUGH TONIGHT/... Issued at 154 PM CDT Tue Mar 10 2026 Satellite shows the frontal boundary well with it running just south of I-80 before turning and going into southeast Iowa. A secondary lake induced boundary is moving southwest out the Chicago metro area. Surface observations show an unstable boundary layer across Missouri into southern Illinois with observation sites showing gusts. Sustained winds are also 10-15 knots indicating respectable inflow for any developing storms. 18z DVN sounding has a very moist boundary layer but still a cap above it. Said cap is the key as HRRR trends are not consistent with storm initiation time. Thus through mid-afternoon the potential is there for isolated to low end scattered showers to develop along the front until the arrival of the weak low. That being said the HRRR has been very consistent in showing rapid storm development once the cap is overcome. Initial development would be discrete cells that rapidly grow upscale into multi-cellular lines. Data indicates rapid storm movement of 40-45 knots to the northeast with hail/winds being the primary severe risks. If storms turn more to the east, they will slow down to about 30 knots with a more sheared inflow and thus being a tornado/hail risk. The time frame between 4 and 10 PM still looks to be prime time for any severe storms. The area most at risk is along/south of I-80 and generally east of the Mississippi. All severe weather modes will be possible in this area. North of I-80 and generally west of the Mississippi the severe risk is much lower. Storms would be elevated with hail being the primary risk. An exception would be in far southeast Iowa and far northeast Missouri right along the Mississippi where surface based storms would be possible, indicating a hail/damaging wind as the primary risks but an isolated tornado cannot be ruled out. After 10 PM a brief break in storm and rain activity looks to occur before the next surge of moisture comes up from the south. A broad swath of rain with some embedded thunderstorms looks to develop after midnight generally east of a Dubuque, IA to Ottumwa, IA line and continue through sunrise Wednesday. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 330 AM CDT Tue Mar 10 2026 Quick look at longer range. Wednesday...a blustery raw day with gusty northwest wind and a cold post-frontal rain regime, possibly mixing or changing over to wet snow acrs the northwestern CWA before exiting out of the area Wed evening. Mid CONUS steering pattern change to northwest flow will look to usher down a clipper into the GRT LKS, possibly bring rain and snow to the area Thu night. Daily up and down temp trends through the weekend, and will have to watch for phasing trends of a stronger clipper that could translate into a more significant storm system Sunday into Monday. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1229 PM CDT Tue Mar 10 2026 Persistent cloud deck around 1 kft AGL across eastern Iowa and northern Illinois may hold off on SHRA/TSRA for much of the afternoon, especially west of the Mississippi and north of I-80. Rapid TSRA development after 20z/10 south of I-80 and east of the Mississippi that will come in rounds. More widespread SHRA/TSRA will overspread southeast Iowa into northern Illinois after 04z/11. Model soundings indicate a very marginal LLWS risk around 20-25 knots 09z-14z/11. After 14z/11 winds will pick up with gusts up to 30 knots creating low level mechanical turbulence. && .CLIMATE... Issued at 330 AM CDT Tue Mar 10 2026 Record High Temperatures for March 10: KBRL: 76 in 1955 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && UPDATE...Friedlein SHORT TERM...08 LONG TERM...12 AVIATION...08 CLIMATE...12/08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 219 PM CDT Tue Mar 10 2026 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-111930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 219 PM CDT Tue Mar 10 2026 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT A moderate risk, or level 4 out of 5, continues for severe storms generally east of a line from Walnut, Illinois to Macomb, Illinois. An enhanced risk, or level 3 out of 5, continues as far west as a Sterling, Quad Cities to Fairfield, Iowa line. Supercell storms capable of producing golfball size hail or larger, damaging winds and a few tornadoes are possible. North and west of a Sterling, Quad Cities to Fairfield, Iowa line, elevated storms capable of producing hail will be possible. The most likely time frame for severe storms looks to from 4 to 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dry and windy conditions may lead to elevated fire danger on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed for portions of the Outlook area late this afternoon and evening.
The Quad Cities radar (KDVN), 60 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
30 hail, 1 funnel cloud. Local standard time, as filed.
Henry County watched this funnel cloud within a rotating wall cloud before taking cover. There were no reports of damage or of the circulation on the ground.
A trained spotter reported nickel to quarter size hail occurring at this time and increasing in intensity.
Trained spotter reported penny size hail occurring right now.
The time of the event was estimated using radar.
The time of the event was estimated using radar.
The time of the event was estimated using radar.
The COOP Observer reported that the hail lasted for 3 minutes.
A trained spotter reported lots of nickel size hail.
A trained spotter reported nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321961, 1321962, 1321964, 1321960, 1321965, 1321966, 1321967, 1321968, 1321969, 1321970, 1321971, 1321972, 1321973, 1321974, 1321975, 1321976, 1321978, 1321979, 1321980, 1321981, 1321982, 1321983, 1321984, 1321985, 1321986, 1321989, 1321988, 1321990, 1321991, 1321992, 1321994.